Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 374, NWS Birmingham, AL

August 27, 2001Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2001, 7:19 PM CDT for Marengo County, Sumter County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 27, 2001, 7:19 PM CDT (00:19 UTC)
Expired
Aug 27, 2001, 7:45 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 144 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS54 KBMX 280019
SVRBHM
ALC091-119-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER SOUTHEASTERN SUMTER COUNTY...WITH VERY 
LITTLE MOVEMENT.

STRONG DAMAGING WIND...SMALL HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3243 8821 3231 8806 3254 8785 3258 8795

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:55 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 27, 2:55 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CDT MON AUG 27 2001

CURRENT RADAR LOOP INDICATES THUNDERSTORMS FIRING ACROSS NORTH AND
PORTIONS OF CENTRAL ALABAMA. WEAKENING SURFACE BOUNDARY EXTENDING
ACROSS SOUTHERN TENNESSEE WILL CONTINUE TO WASH OUT TONIGHT.
CURRENT ACTIVITY LOCATED AHEAD OF SURFACE FRONT...IN AREA OF GOOD
MOISTURE CONVERGENCE...ALONG AN UPPER LEVEL VORT AXIS. EXPECT THIS
ACTIVITY TO BEGIN TO DISSIPATE AFTER SUNSET...BUT CANNOT RULE OUT
POSSIBILITY OF MCS DEVELOPMENT WITH ACTIVITY CONTINUING OVERNIGHT.
OUTFLOW BOUNDARIES WILL COMBINE WITH UPPER VORT AXIS...WHICH IS
PROGGED TO DROP SOUTHWARD TO NEAR I-20 CORRIDOR BY TOMORROW...TO
ACT AS A FOCUS FOR DEVELOPMENT FOR TOMORROW. HAVE GONE HIGHER THAN
GUIDANCE POPS TCL-BHM-ANB AND NORTH. LITTLE CHANGE IN PATTERN NOTED
THROUGH EXTENDED PERIOD...AND WILL CONTINUE SCATTERED AFTERNOON
THUNDERSTORMS.

HSV 069/089 069/090 069 6443
BHM 070/091 070/090 071 5654
MGM 072/091 072/092 072 3534

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 27, 1:19 PM CDT, 6 hours before
ALZ001>050-272030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT MON AUG 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS PARTS OF
NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING.  SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION.  A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE WESTERN HALF OF THE STATE.  THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.
FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS.  PLEASE KEEP UP
WITH THE LATEST WEATHER FORECASTS...STATEMENTS AND POSSIBLE WATCHES
OR WARNINGS.

THE STORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER
8 PM.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Local storm report, Aug 27, 2:07 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT MON AUG 27 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0139 PM    CENTRAL HEIGHTS           AL   0.88 INCH HAIL
08/27/01   LAUDERDALE                     EMA REPORT FROM PUBLIC OF
                                          NICKEL SIZE HAIL AND
                                          STRONG WINDS.

0157 PM    FLORENCE                  AL   0.88 INCH HAIL
08/27/01   LAUDERDALE                     EMA REPORT OF DIME AND
                                          NICKEL SIZE HAIL.
Local storm report, Aug 27, 2:57 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT MON AUG 27 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0139 PM    CENTRAL HEIGHTS           AL   0.88 INCH HAIL
08/27/01   LAUDERDALE                     EMA REPORT FROM PUBLIC OF
                                          NICKEL SIZE HAIL AND
                                          STRONG WINDS.

0157 PM    FLORENCE                  AL   0.88 INCH HAIL
08/27/01   LAUDERDALE                     EMA REPORT OF DIME AND
                                          NICKEL SIZE HAIL.

0207 PM    LEIGHTON                  AL   0.88 INCH HAIL
08/27/01   COLBERT                        EMA REPORT OF NICKEL SIZE
                                          HAIL AND TREES DOWN.
Local storm report, Aug 27, 3:30 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT MON AUG 27 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0139 PM    CENTRAL HEIGHTS           AL   0.88 INCH HAIL
08/27/01   LAUDERDALE                     EMA REPORT FROM PUBLIC OF
                                          NICKEL SIZE HAIL AND
                                          STRONG WINDS.

0157 PM    FLORENCE                  AL   0.88 INCH HAIL
08/27/01   LAUDERDALE                     EMA REPORT OF DIME AND
                                          NICKEL SIZE HAIL.

0207 PM    LEIGHTON                  AL   0.88 INCH HAIL
08/27/01   COLBERT                        EMA REPORT OF NICKEL SIZE
                                          HAIL AND TREES DOWN.

0206 PM    LEXINGTON                 AL   60 MPH WIND GUST
08/27/01   LAUDERDALE                     EMA REPORT ESTIMATED WIND
                                          GUST 60-70 MPH.  HAM
                                          RADIO ANTENNA DOWN.

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.